Alert archive / North Dakota / River Flood Warnings in 2022

River Flood Warning 8, NWS Grand Forks, ND

March 20, 2022Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Mar 20, 2022, 10:45 AM CDT for Cass County, Richland County, North Dakota. It took effect at Mar 23, 2022, 1:00 PM CDT. It was in force for 18 days.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 10:45 AM CDT (15:45 UTC)
In effect from
Mar 23, 2022, 1:00 PM CDT
Expired
Apr 10, 2022, 10:45 AM CDT
In force
18 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sheyenne River near Kindred (KNDN8).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05059000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 10:20 AM CDT, 25 minutes earlier.

Area forecast discussion, Mar 20, 10:20 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1020 AM CDT Sun Mar 20 2022

.UPDATE...
Issued at 1011 AM CDT Sun Mar 20 2022

Local areas of dense fog still hold within lakes country of WC MN
as well as near the Red Lakes in NW MN. Winds are expected to
start increasing in these spots around late morning helping mix
out fog. Held off on advisory or additional SPS due to localized
nature of fog, but it is dense per obs and webcams, esp near Park
Rapids and northern Wadena county. Continued to mention fog in
forecast within these areas though, and continuing messaging
within the HWO at these locations.

Otherwise, still expecting mild to perhaps seasonably warm day
with ample insolation through scattered thin cirrus and warming
airmass ahead of Monday/Tuesday's system from the west and
southwest.

UPDATE Issued at 637 AM CDT Sun Mar 20 2022

Mid and high cloud cover continues to move through the FA, but it
is not widespread. Patchy fog continues east of the Valley, but it
has been sporadic and widely varying. Visibilities continue to be
highly variable, but they have been down to a quarter mile at
times. This will likely continue at least an hour or so past
sunrise.

&&

.SHORT TERM...(Today through Monday)
Issued at 302 AM CDT Sun Mar 20 2022

The main short term concerns will be fog this morning, high
temperatures today, and then the start of the next system, which
will continue through the early part of the long term portion of
the forecast.

Weak surface high pressure continues over most of the FA, but
there is an tightening surface pressure gradient over central and
western North Dakota. This gradient should push at least into
eastern North Dakota by morning, resulting in steadier southeast
winds. However, winds will remain light east of the Red River
Valley. There has been fog already along and east of the Valley,
but nothing that has resulted in the continuous low visibilities.
Rather it seems fairly ground based and shallow, with up and down
visibilities (much like the past few nights). There are patchy
mid clouds over north central North Dakota and cirrus over the
western Dakotas, but that should not hold down the expected mild
temperatures again today. Have gone on the high side of guidance
again, with some 60 degree readings possible across the southwest
FA. Temperatures should stay above freezing tonight for most
areas, which will continue the snowmelt. With winds staying up
overnight, do not anticipate any fog issues. Highs looks slightly
cooler again on Monday, with the approach of the next system, and
thicker clouds. Light rain should spread into most of the FA on
Monday, and may mix with snow across the Devils Lake region.

.LONG TERM...(Monday night through Saturday)
Issued at 302 AM CDT Sun Mar 20 2022

Overview...

A messy Colorado low is expected to impact the northern Plains from
Monday night through Wednesday bringing with the potential for
accumulating rain and snow, as well as some potential to see mixed
precipitation at times. With a 40-70% chance of NBM 48-hour QPF to
exceed 0.5", there will likely be implications regarding river
flooding as well that will need to be monitored. Otherwise, cooler
temperatures in the 30s to 40s are anticipated through midweek,
before another warm up to the 40s to 50s is in store to round out
the week.

Monday night through Wednesday...

There are still indications within ensemble guidance for a complex
weather system to impact the northern Plains from the early week
period through midweek. The upper level pattern moving into Monday
night will feature an advancing trough across the Canadian prairies
while a separate upper low to the south ejects out of the Rockies
into the Plains. Initially, precipitation onset will be forced by
the northern wave moving across the Canadian prairies. Then, the
southern wave is expected to close off, deepen, and travel north-
northeastward across the central Plains. The main forecast concerns
at this time are the progression of each wave and the eventual
interaction between the two waves. Ensemble guidance has mostly
settled on the initial push of the northern wave introducing rain
and snow along a surface cold front, with rain ahead of the front,
snow behind the front, and a wintry mix in between. By Monday night,
this looks to turn to mostly snow as diurnal trends bring
temperatures near to below freezing. Rain may be a possible
precipitation type across west central and northwestern Minnesota
depending upon the interaction with and timing of the southern wave
as well. This wave interaction is where ensemble guidance begins to
diverge. Roughly 60% of cluster analysis ensemble guidance indicates
that the closed low to the south will dominate and bring widespread
precipitation to the region within the deformation zone. However,
there is still roughly 40% of cluster analysis guidance that closes
off the northern wave instead. This solution would shunt off the
southern wave to the south and west, keeping widespread
precipitation at bay across the FA. As the southern wave progresses
eastward, the northern wave takes a dive southward, as it deepens
into the southern wave, bringing another round of light
precipitation to the region late Tuesday into Wednesday.

Therefore, there are still two plausible scenarios for precipitation
potential with this system. Despite this, most ensemble guidance is
leaning toward the positive feedback interaction between the
northern and southern waves, where the southern wave dominates our
weather pattern and introduces widespread precipitation to the
region. This is further evidenced by NBM probabilities of 48-hour
QPF exceeding 0.5" in the 40-60% range across much of the FA, with
some 70% probabilities creeping into west central Minnesota. It is
also worth noting that NBM probabilities of 24-hour snowfall
exceeding 2" are generally in the 20-40% range, with highest
probabilities across northwestern Minnesota. This lends further
credence to the idea that accumulating snow will be possible with
this system as well. As temperatures warm from near freezing to
above freezing throughout the day Tuesday, there will likely also be
a period of wintry mix transition. Where this occurs and how
significant the wintry mix precipitation will be is still to be
determined. All in all, a complex, but significant winter weather
system is expected to impact the northern Plains from Monday night
through Wednesday morning, bringing with the potential for rain,
snow, and a wintry mix at times to the region.

Temperatures across this period will be tied to the progression of
the weather systems. A push of colder air behind the initial cold
front is expected, but widespread, significant CAA is not
anticipated. Regardless, cooler temperatures than we have seen of
late are expected with highs in the 30s to low 40s.

Thursday through Saturday...

As the aforementioned system departs the region throughout the day
Wednesday, an upper level ridge is expected to build in across the
western CONUS. Cluster analysis has this feature gradually moving
eastward into the Plains by the late week period. As a result,
temperatures look to rebound back into the 40s to low 50s for
Thursday and Friday. There are hints within ensemble guidance that a
transient shift to northwesterly flow aloft will introduce a quick
moving clipper to the region moving into the weekend, but confidence
in this feature is decidedly low at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 637 AM CDT Sun Mar 20 2022

Patchy fog will continue at KTVF and KBJI for a few more hours,
then VFR conditions will return. Southeast winds will continue to
increase through the morning and may get a little breezy along and
west of the Valley this afternoon into early evening. At this
point, there may also be LLWS. Winds should decrease a bit by mid
to late evening, as they turn more easterly.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...CJ
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Mar 20, 5:27 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
527 AM CDT Sun Mar 20 2022

NDZ006>008-014>016-024-026>030-038-039-049-052>054-211030-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
527 AM CDT Sun Mar 20 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another weather system looks to bring rain or snow to the area
Monday through Tuesday night. There is about a 50 percent
probability for receiving snowfall amounts greater than 1 inch and
about a 30 percent probability of receiving rainfall amounts
greater than half an inch. Any rain falling on top of snow would
accelerate the snowmelt, and result in more rise on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027>032-040-211030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
527 AM CDT Sun Mar 20 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy fog will continue through mid morning, resulting in highly
variable visibilities. However, it may be locally dense at times,
with visibilities below a quarter mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another weather system looks to bring rain or snow to the area
Monday through Tuesday night. There is about a 75 percent
probability for receiving snowfall amounts greater than 1 inch and
a 65 percent probability of receiving rainfall amounts greater
than half an inch. Any rain falling on top of snow would
accelerate the snowmelt, and result in more rise on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 20, 6:42 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
642 AM CDT Sun Mar 20 2022

MNZ005-006-008-009-013>017-022>024-028-032-201400-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-
Including the cities of Roseau, Warroad, Greenbush, Baudette,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Wolf Lake, Wadena, and Menahga
642 AM CDT Sun Mar 20 2022

...AREAS OF LOCALLY DENSE FOG ACROSS NORTHWEST MINNESOTA...

Areas of fog occasionally reducing the visibility to around one-
quarter mile will continue across northwest Minnesota through
9 am this morning. Travelers should be prepared for rapidly
deteriorating visibility, and to use extra caution at
intersections and railroad crossings.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:45 PM CDTRiver Flood WarningFGFCass, Ransom60 hr
Mar 19, 8:49 PM CDTRiver Flood WarningFGFRichland21 days
Mar 20, 11:08 AM CDTRiver Flood WarningFGFRichland5 days
Mar 20, 11:14 AM CDTRiver Flood WarningFGFCass21 days

Nearby

River Flood Warnings in North Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.